Science and Mathematics Faculty Publications

Title

Preemptive Rerouting of Airline Passengers Under Uncertain Delays

Document Type

Article

Publication Date

2-2018

Journal Title

Computers and Operations Research

ISSN

0305-0548/

Volume

90

First Page

1

Last Page

11

DOI

10.1016/J.COR.2017.09.001

Abstract

An airline’s operational disruptions can lead to flight delays that in turn impact passengers, not only through the delays themselves but also through possible missed connections. Since the length of a delay is often not known in advance, we consider preemptive rerouting of airline passengers before the length of the delay is realized. Our goal is to reaccommodate passengers proactively as soon as it is known that a flight will be delayed instead of waiting until passengers have missed connections. We consider the simplified version of the real-world problem in which only a single flight is delayed. We model this problem as a two-stage stochastic programming problem, with first-stage decisions that may preemptively assign passengers to new itineraries in anticipation of the delay’s impact, and second-stage decisions that may further modify itineraries for any passengers who still miss connections after the delay has been realized. We present a Benders Decomposition approach to solving this problem and give computational results to demonstrate the reasonable run time in solving our model. This research lays the groundwork for the more-realistic case in which multiple flights in the network may experience concurrent delays.

Keywords

Airlines, routing, rerouting

Share

COinS